Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 20, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 1997, 3:10 PM CDT for Benton County, Iowa. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 1997, 3:10 PM CDT (20:10 UTC)
- Expired
- May 18, 1997, 4:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Benton County, IA
The radar
The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 3:35 PM CDT | Hail 1 | Vinton, IA | |
| May 18, 3:50 PM CDT | Hail 1.75 | Van Horne, IA | |
| May 18, 4:05 PM CDT | Hail 1.75 | Shellsburg, IA | |
| May 18, 4:05 PM CDT | Hail 1.75 | Vinton, IA | |
| May 18, 4:05 PM CDT | Hail 1.75 | Vinton, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 2:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1986 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
217 WUUS1 KMLI 182011 RRA SVRMLI IAC011-182100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 310 PM CDT SUN MAY 18 1997 * SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY - IN EAST CENTRAL IOWA * UNTIL 400 PM CDT * THIS STORM WILL REACH NEAR GARRISON AROUND 315 PM CDT MT AUBURN AROUND 315 PM CDT VAN HORNE AROUND 320 PM CDT VINTON AROUND 325 PM CDT NEWHALL AROUND 325 PM CDT * AT 310 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 24 MILES SOUTH OF WATERLOO OR 9 MILES WEST OF GARRISON MOVING EAST AT 45 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. HENDRICKS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:43 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 18, 1:43 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 145 PM CDT SUN MAY 18 1997 THE SPECIAL 18Z KDVN SOUNDING TELLS THE STORY SO FAR...THERE IS ABOUT A 4.6C CAP. HOWEVER...THANX TO HELP FROM DMX THE MODIFIED SOUNDING WITH 86/MID-UPPER60S AND SOME COOLING AROUND 800MB...THAT EQUALS A 0.6C CAP AND 3700J/KG. THE SURFACE BOUNDARY EXTENDED FROM NORTH CENTRAL IA TO SOUTHWEST KS. LI/S NOW DOWN TO -8 WITH MOISTURE FLUX CONVERGENCE INCREASING AHEAD OF BOUNDARY. THE INGREDIENTS ARE IN PLACE FOR RAPID SEVERE THUNDERSTORM DEVELOPMENT WHEN THE CAP BREAKS THIS AFTERNOON. THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z WERE DOING A DECENT JOB. OVERNIGHT...THE BOUNDARY WILL PLOW THROUGH THE AREA WITH THE COLD AIR LAGGING BEHIND ABOUT 6 HOURS. EXPECT A LINE OF TSRA TO DEVELOP LATER THIS AFTERNOON WITH BRIEF CLEARING BEHIND IT AND THEN COLD AIR ADVECTION STRATOCU LATER TONIGHT. A COMBINATION OF FWC/FAN GUIDANCE IS ACCEPTED. CID 53/++ IOW 54/++ DBQ 50/++ MLI 57/++ BRL 56/++ HELGESON
In the hours before
Special weather statement, May 18, 11:37 AM CDT, 3 hours 33 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-191000- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1140 AM CDT SUN MAY 18 1997 ...SEVERE THUNDERSTORMS THIS AFTERNOON... IF APPEARS THAT SEVERE THUNDERSTORMS WILL OCCUR ACROSS PORTIONS OF EASTERN AND NORTHWEST ILLINOIS THIS AFTERNOON. MOIST UNSTABLE AIR IS FLOWING NORTH AHEAD OF A BOUNDARY FROM MINNESOTA TO KANSAS. AS SUNSHINE HEATS THE AIR AND THE BOUNDARY APPROACHES THUNDERSTORMS WILL ERUPT BY MID-AFTERNOON...BECOMING SEVERE OVER PARTS OF THE AREA. THE EXPECT WIND PROFILE SUPPORTS THE DEVELOPMENT OF STORMS CAPABLE OF PRODUCING 70 MPH WIND GUSTS AND HAIL AN INCH OR SO IN DIAMETER. THE STORMS SHOULD OCCUR BETWEEN 300 PM AND 800 PM. THE BEST LOCATION FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 80 AND EAST OF THE MISSISSIPPI RIVER. BOUNDARIES LEFTOVER FROM EARLY MORNING STORMS COULD INTERACT WITH NEW STORMS AND PRODUCE ISOLATED TORNADOES...BUT THE LARGEST THREAT IS EAST OF THE AREA. SPOTTER ACTIVATION IS LIKELY ACROSS PARTS OF EASTERN IOWA AND NORTHWEST ILLINOIS...SO STAY TUNED TO FUTURE WATCHES AND STATEMENTS CONCERNING THIS DEVELOPING SEVERE WEATHER SITUATION. HELGESON
Special weather statement, May 18, 11:40 AM CDT, 3 hours 30 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-191000- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1140 AM CDT SUN MAY 18 1997 ...SEVERE THUNDERSTORMS THIS AFTERNOON... IF APPEARS THAT SEVERE THUNDERSTORMS WILL OCCUR ACROSS PORTIONS OF EASTERN AND NORTHWEST ILLINOIS THIS AFTERNOON. MOIST UNSTABLE AIR IS FLOWING NORTH AHEAD OF A BOUNDARY FROM MINNESOTA TO KANSAS. AS SUNSHINE HEATS THE AIR AND THE BOUNDARY APPROACHES THUNDERSTORMS WILL ERUPT BY MID-AFTERNOON...BECOMING SEVERE OVER PARTS OF THE AREA. THE EXPECT WIND PROFILE SUPPORTS THE DEVELOPMENT OF STORMS CAPABLE OF PRODUCING 70 MPH WIND GUSTS AND HAIL AN INCH OR SO IN DIAMETER. THE STORMS SHOULD OCCUR BETWEEN 300 PM AND 800 PM. THE BEST LOCATION FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 80 AND EAST OF THE MISSISSIPPI RIVER. BOUNDARIES LEFTOVER FROM EARLY MORNING STORMS COULD INTERACT WITH NEW STORMS AND PRODUCE ISOLATED TORNADOES...BUT THE LARGEST THREAT IS EAST OF THE AREA. SPOTTER ACTIVATION IS LIKELY ACROSS PARTS OF EASTERN IOWA AND NORTHWEST ILLINOIS...SO STAY TUNED TO FUTURE WATCHES AND STATEMENTS CONCERNING THIS DEVELOPING SEVERE WEATHER SITUATION. HELGESON
Special weather statement, May 18, 2:15 PM CDT, 55 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-015-024- 025-190315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 215 PM CDT SUN MAY 18 1997 ...TORNADO WATCH IN EFFECT UNTIL 900 PM CDT ALONG AND WEST OF THE MISSISSIPPI RIVER... A TORNADO WATCH IS IN EFFECT UNTIL 900 PM CDT ROUGHLY ALONG AND WEST OF THE MISSISSIPPI RIVER. SOME CITIES INCLUDED IN THE WATCH AREA ARE DUBUQUE... CEDAR RAPIDS... IOWA CITY... FAIRFIELD... BURLINGTON... MUSCATINE AND THE QUAD CITIES. ALL OF THE EASTERN IOWA COUNTIES FROM HIGHWAY 20 TO THE MISSOURI BORDER ARE IN THE WATCH AREA. HENDERSON... MERCER... ROCK ISLAND AND JO DAVIESS ARE THE FOUR ILLINOIS COUNTIES INCLUDED. STAY TUNED FOR POSSIBLE WARNINGS. HENDRICKS
Special weather statement, May 18, 2:16 PM CDT, 54 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-015-024- 025-190315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 215 PM CDT SUN MAY 18 1997 ...TORNADO WATCH IN EFFECT UNTIL 900 PM CDT ALONG AND WEST OF THE MISSISSIPPI RIVER... A TORNADO WATCH IS IN EFFECT UNTIL 900 PM CDT ROUGHLY ALONG AND WEST OF THE MISSISSIPPI RIVER. SOME CITIES INCLUDED IN THE WATCH AREA ARE DUBUQUE... CEDAR RAPIDS... IOWA CITY... FAIRFIELD... BURLINGTON... MUSCATINE AND THE QUAD CITIES. ALL OF THE EASTERN IOWA COUNTIES FROM HIGHWAY 20 TO THE MISSOURI BORDER ARE IN THE WATCH AREA. HENDERSON... MERCER... ROCK ISLAND AND JO DAVIESS ARE THE FOUR ILLINOIS COUNTIES INCLUDED. STAY TUNED FOR POSSIBLE WARNINGS. HENDRICKS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:35 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 50 min |
| May 18, 3:55 PM CDT | Tornado Warning | DVN | Benton, Linn | 50 min |
| May 18, 4:19 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 51 min |
| May 18, 4:30 PM CDT | Tornado Warning | DVN | Cedar, Jones | 50 min |
| May 18, 4:45 PM CDT | Tornado Warning | DVN | Benton | 50 min |
| May 18, 4:46 PM CDT | Tornado Warning | DVN | Linn | 49 min |
| May 18, 4:51 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 49 min |
| May 18, 5:08 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 47 min |
| May 18, 5:11 PM CDT | Flash Flood Warning | DVN | Benton, Linn | 3 hr |
| May 18, 5:18 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 47 min |
| May 18, 5:32 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 63 min |
| May 18, 5:36 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 49 min |
| May 18, 5:36 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 49 min |
| May 18, 5:49 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 46 min |
| May 18, 5:53 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 47 min |
| May 18, 6:20 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 50 min |
| May 18, 6:28 PM CDT | Flash Flood Warning | DVN | Dubuque | 3 hr |
| May 18, 6:31 PM CDT | Tornado Warning | DVN | Johnson | 49 min |
| May 18, 6:55 PM CDT | Tornado Warning | DVN | Cedar, Muscatine | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.